“I try and make chemotherapy days as positive as possible. I treat myself to a specialty coffee or a fancy soup.That gives me something to look forward to (and increases my fluids intake)!”

Learning that you will be in active treatment for much of your life can be upsetting, especially as you become aware of potential treatment side effects. You may recall unpleasant experiences from past treatments. You may be frightened as you look down the long list of symptoms and side effects. Remember that everyone’s reactions are unique and that you will not experience every side effect on the list. If you have side effects, they may be mild. Even if you suffered from side effects of past treatments, advances in medicine could mean better treatment options now. Getting help to manage your symptoms will help you carry on with everyday life.

Before treatment begins, ask if there is anything you can to do to minimize or prevent side effects from occurring. You and your team can figure out the best plan for managing and controlling side effects. Sometimes it can be difficult to tell the difference between the symptoms of the disease and treatment side effects. Be aware of the particular side effects of your treatment and communicate with your health care team.

It can be useful to keep a record of how you feel before, during and after each treatment session, noting any side effects that develop. This is not the time to suffer silently. Share your experience openly with your health care team.  They are best able to help you if you are able to precisely describe what you have been experiencing. If treatment side effects are severely impacting your quality of life, ask your health care team about taking a break or about other treatment options

Considering the potential side effects of your treatment is a part of your overall treatment plan decision. You need to weigh the benefits against any drawbacks. Side effects from treatment may vary according to the drugs you are receiving and the ability of your body to tolerate them.  Your current health and medical history also play a part. Your health care team will assess your risk of developing side effects and make recommendations accordingly. They will discuss the information thoroughly with you before you make a decision to proceed with a particular treatment.

Some complementary therapies may also help you cope with side effects. Be sure to review plans to use any complementary therapies with your health care team as they may impact your treatment.

You are not alone. Other women have been through similar treatments and have probably experienced similar side effects. Metastatic breast cancer support groups and resources like Willow are great places to get practical advice from those who have found ways to live well with metastatic breast cancer and cope with both symptoms and side effects.

If you are getting chemotherapy, it is likely that your hair will fall out or thin. If you have brain metastases and are getting radiation therapy, you will also likely experience hair loss or thinning in the area on your head that is being treated. Losing your hair can be upsetting. You may want to consider cutting your hair quite short before your treatment begins, so that the hair loss won’t be as traumatic to you. This may also give you a sense of control over the situation.

Fatigue may be a physical effect of the cancer itself or a reaction to treatment. Remember to listen to your body and pace yourself.  It is OK to say “no” or “not now” to save your energy. If your fatigue is caused by anemia (a deficiency of red blood cells), you may be prescribed medication to treat this condition. Fatigue might also be related to the psychological effect of living with cancer.  Social workers and psychologists are available to help you cope. Exercise can also be an effective way to alleviate fatigue.

Pain management may include medication and radiation. Some complementary therapies may also be recommended for pain management. It is important to treat pain effectively since untreated pain can lead to fatigue and other symptoms. If your doctor is unable to help you manage your pain, you may be referred to a doctor who specializes in pain management. Keep a record of the frequency and severity of your pain. Your health care team needs to know what you are experiencing in order to help you manage your pain effectively.

If you are concerned about the effects of, to painkillers or that they won’t work after a while, talk to your health care team about those fears. Your and the health care team’s goal is to control most or all of the pain, most or all of the time.

Nausea, vomiting, diarrhea, constipation and mouth sores may occur during chemotherapy. Your health care team will tell you how to minimize these side effects. Address them at the beginning of treatment rather than waiting until they become more severe. Anticipatory nausea is not uncommon. A specific setting or occasion may act as the trigger: simply entering the building where you receive treatment may bring on feelings of queasiness. Tell your health care team if you experience this. Medication or relaxation techniques may be recommended.

Neutropenia is a term for a low white blood cell count. Your body needs white blood cells to fight infection. Your white blood cell count will be monitored during treatment to ensure that it does not fall below an acceptable level. Fever, however slight, usually is a sign of infection:  report any fever you experience immediately. If you develop a fever on the weekend or while traveling, visit the local hospital emergency department.

Lack of concentration and cognitive changes, including some memory loss and an inability to think clearly, may affect you. The cause may be physical or emotional, treatment-related or not. Fatigue, neutropenia, anemia, anxiety, depression and even anger can all contribute to your inability to think clearly.  Report any problems with concentration to your health care team.

Anxiety and insomnia can affect your ability to function on a day-to-day basis. Medication may be recommended to help you. Relaxation techniques (yoga, Tai Chi, meditation, etc.) may also be helpful.

Some chemotherapy drugs can cause nerve damage, a condition known as peripheral neuropathy. Tingling, or numbness, in the hands and feet is an early symptom, which may later develop into chronic discomfort or pain. Advise your doctor right away if you are experiencing this. Early intervention is key to effectively managing neuropathy.